Skip to main content

The Distance and Median Problems in the Single-Cut-Or-Join Model with Single-Gene Duplications

Resource type
Date created
2020-05-04
Authors/Contributors
Abstract
Background.In the field of genome rearrangement algorithms, models accounting for gene duplication lead often to hard problems. For example, while computing the pairwise distance is tractable in most duplication-free models, the problem is NP-complete for most extensions of these models accounting for duplicated genes. Moreover, problems involving more than two genomes, such as the genome median and the Small Parsimony problem, are intractable for most duplication-free models, with some exceptions, for example the Single-Cut-or-Join (SCJ) model.Results.We introduce a variant of the SCJ distance that accounts for duplicated genes, in the context of directed evolution from an ancestral genome to a descendant genome where orthology relations between ancestral genes and their descendant are known. Our model includes two duplication mechanisms: single-gene tandem duplication and the creation of single-gene circular chromosomes. We prove that in this model, computing the directed distance and a parsimonious evolutionary scenario in terms of SCJ and single-gene duplication events can be done in linear time. We also show that the directed median problem is tractable for this distance, while the rooted median problem, where we assume that one of the given genomes is ancestral to the median, is NP-complete. We also describe an Integer Linear Program for solving this problem. We evaluate the directed distance and rooted median algorithms on simulated data.Conclusion.Our results provide a simple genome rearrangement model, extending the SCJ model to account for single-gene duplications, for which we prove a mix of tractability and hardness results. For the NP-complete rooted median problem, we design a simple Integer Linear Program. Our publicly available implementation of these algorithms for the directed distance and median problems allow to solve efficiently these problems on large instances.
Document
Identifier
DOI: 10.1186/s13015-020-00169-y
Published as
Mane, A.C., Lafond, M., Feijao, P.C. et al. The distance and median problems in the single-cut-or-join model with single-gene duplications. Algorithms Mol Biol 15, 8 (2020). https://doi.org/10.1186/s13015-020-00169-y
Publication title
Algorithms Mol Biol
Document title
The Distance and Median Problems in the Single-Cut-Or-Join Model with Single-Gene Duplications
Date
2020
Volume
15
Issue
8
Copyright statement
Copyright is held by the author(s).
Scholarly level
Peer reviewed?
Yes
Language
English
Member of collection
Download file Size
s13015-020-00169-y.pdf 2.01 MB

Views & downloads - as of June 2023

Views: 10
Downloads: 0